Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the braid index of alternating links

Author: Kunio Murasugi
Journal: Trans. Amer. Math. Soc. 326 (1991), 237-260
MSC: Primary 57M25
MathSciNet review: 1000333
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that, at least for an alternating fibered link or $ 2$-bridge link $ L$, there is an exact formula which expresses the braid index $ {\mathbf{b}}(L)$ of $ L$ as a function of the $ 2$-variable generalization $ {P_L}(l,m)$ of the Jones polynomial.

References [Enhancements On Off] (What's this?)

  • [A] J. W. Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 93-95.
  • [B] J. Birman, Braids, links and mapping class groups, Ann. of Math. Studies, no. 82, Princeton Univ. Press, 1974. MR 0375281 (51:11477)
  • [B-Z] G. Burde and H. Zieschang, Knots, De Gruyter, 1985. MR 808776 (87b:57004)
  • [FYHLMO] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. C. Millett, and A. Ocneanu, A new invariant of knots and links, Bull. Amer. Math. Soc. 12 (1985), 239-246. MR 776477 (86e:57007)
  • [G] D. Gabai, The Murasugi sum is a natural geometric operation, Contemp. Math. 20 (1983), 131-143. MR 718138 (85d:57003)
  • [J] V. F. R. Jones, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. 126 (1987), 335-388. MR 908150 (89c:46092)
  • [K1] K. Kobayashi, On the genus of a link and the degree of the new polynomial.
  • [K2] -, On the minimum number of Seifert circles.
  • [L-M] W. B. R. Lickorish and K. C. Millett, A polynomial invariant of oriented links, Topology 26 (1987), 107-141. MR 880512 (88b:57012)
  • [Mo] H. R. Morton, Closed braid representations for a link, and its Jones-Conway polynomial.
  • [Mu1] K. Murasugi, On a certain subgroup of the group of an alternating link, Amer. J. Math. 85 (1963), 544-550. MR 0157375 (28:609)
  • [Mu2] -, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387-422. MR 0171275 (30:1506)
  • [Mu3] -, Jones polynomials of alternating links, Trans. Amer. Math. Soc. 295 (1986), 147-174. MR 831194 (88f:57011)
  • [Mu4] -, Jones polynomials and classical conjectures in knot theory, Topology 26 (1987), 187-194. MR 895570 (88m:57010)
  • [Mu5] -, Jones polynomials and classical conjectures in knot theory (II), Math. Proc. Cambridge Philos. Soc. 102 (1987), 317-318. MR 898151 (88m:57011)
  • [Mu6] -, On invariants of graphs with applications to knot theory, Trans. Amer. Math. Soc. 314 (1989), 1-49. MR 930077 (89k:57016)
  • [M-P] K. Murasugi and J. H. Przytycki, An index of a graph with applications to knot theory.
  • [P] J. H. Przytycki, $ 3$-braid representations of $ 2$-bridge links.
  • [P-T] J. H. Przytycki and P. Traczyk, Invariants of links of Conway type, Kōbe J. Math. 4 (1987), 115-139. MR 945888 (89h:57006)
  • [S] H. Schubert, Über eine numerische Knoteninvariante, Math. Z. 16 (1954), 245-288. MR 0072483 (17:292a)
  • [Th] M. Thistlethwaite, A spanning tree expansion of the Jones polynomial, Topology 26 (1987), 297-309. MR 899051 (88h:57007)
  • [Tr] P. Traczyk, Private communication.
  • [Y] S. Yamada, The minimal number of Seifert circles equals the braid index of a link, Invent. Math. 89 (1987), 347-356. MR 894383 (88f:57015)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25

Additional Information

Keywords: Alternating knot, alternating link, braid, Jones polynomial, braid index
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society